Wyoming, 2025

Damaging Wind in Wyoming, July 6, 2025

July 6, 2025 · NWS RIW · 1 event in 1 county or zone

Outflow gust from a nearby thunderstorm affected the Rock Springs Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Outflow gust from a nearby thunderstorm affected the Rock Springs Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 6:53 PM MST, 1 minute earlier. Its key messages:

  • Warmer temperatures Monday through Wednesday with an increasing chance for elevated fire weather conditions due to gusty southwest wind and low relative humidity.
  • Very hot conditions with widespread 90s and some locations getting close to the triple digit mark Tuesday and Wednesday. The lowest elevations of the Bighorn and Wind River Basins have a 30-50 percent chance of 100 degree highs Wednesday.
  • A 20-40 percent chance of thunderstorms returns Thursday afternoon and evening, especially along and east of the Continental Divide.
Area forecast discussion, Jul 6, 6:53 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
753 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- Warmer temperatures Monday through Wednesday with an
  increasing chance for elevated fire weather conditions due to
  gusty southwest wind and low relative humidity.

- Very hot conditions with widespread 90s and some locations
  getting close to the triple digit mark Tuesday and Wednesday.
  The lowest elevations of the Bighorn and Wind River Basins
  have a 30-50 percent chance of 100 degree highs Wednesday.

- A 20-40 percent chance of thunderstorms returns Thursday
  afternoon and evening, especially along and east of the
  Continental Divide.

&&

.UPDATE...
Issued at 1216 PM MDT Sun Jul 6 2025

No major updates to the forecast with the afternoon update. Hi-res
models continue to depict virga or weak storms forming across
Sweetwater, Natrona, and Johnson Counties for the latter half of the
afternoon through the evening. Any of these could produce a 50 to 55
mph outflow gust; these gusts would be more likely in Sweetwater
County, (generally along and south of I-80) where drier air is in
place. Showers/storms linger longest around Johnson County, and
should be done around midnight. Some models do keep reflectivity in
a little longer.

&&

.DISCUSSION...
Issued at 120 AM MDT Sun Jul 6 2025

Isolated showers have gradually ended over eastern portions of the
CWA this morning. Mostly clear skies are in place elsewhere away
from this activity. There is a low chance (20%) for low clouds to
develop around Casper between 10Z-14Z. One of the aspects against
this will be sfc winds turning to the west-southwest after sunrise.
The passage of Saturday's shortwave will mark the end of the latest
active weather pattern, as drier air moves into the region. Flat
ridging will be in place today, with the front from Saturday night
washing out through the day and keeping daytime temperatures similar
to Saturday. Conditions will be mostly dry across the area
today, with Casper being an exception once again. A shower
and/or thunderstorm looks possible between 22Z-01Z over southern
Natrona County, including the Casper area and Casper Mountain.
Wind gusts up to 55 mph and small hail would be the likely
threats. Isolated virga showers will also be possible over
southern portions of Sweetwater County, with wind gusts up to 55
mph also possible.

Otherwise, the focus will shift to fire weather for the first
half of this week, as an upper level ridge builds over the
region from a strengthening high center over the Four Corners.
Winds look to remain light through Wednesday with mostly dry
conditions. A weak, shallow back door cold front will push
through Natrona County and the Wind River and Bighorn Basins
after sunset Monday evening, turning winds easterly in its wake.
The front will stall and wash out by sunrise Tuesday morning.
The warming trend will continue Tuesday, with 90 degree
temperatures returning for areas east of the Divide as well as
across portions of Sweetwater County. Several locations east of
the Divide could reach 100 degrees Wednesday, including
Greybull, Worland, Thermopolis, Casper and Riverton. The GFS
extended MOS guidance is forecasting 100 degrees at Riverton and
Greybull.

The next chance for precipitation looks to occur Thursday, as a
trough digs southward from Canada over MT. The previously discussed
remnant low will speed up and reach the Cowboy State Thursday
morning and eventually get absorbed by the incoming trough. This
could result in isolated showers early Thursday morning. This trough
would lower temperatures a bit and cause the high to retreat further
south. Moisture return looks to be confined over northern portions
at this time, with Johnson County having the best chances for
precipitation. Additionally, strong northwest winds could hit
northern Johnson County, including Buffalo, in the wake of the cold
front associated with the trough. No strong wind signatures are
evident yet, but gusts of 50 to 60 mph could occur as this would be
common with these kinds of fronts. There could also be a
significant reduction in temperatures Friday morning as a result
of this front.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 519 PM MDT Sun Jul 6 2025

Daytime cumulus along with weak convection near KCPR and KRKS
will fade between 02Z-04Z/Monday, with VFR conditions through
the night. Some lower clouds may develop at KCPR around sunrise,
but should stay above MVFR limits. Skies will be mostly clear
Monday, with no showers expected at terminals. Winds east of the
Continental Divide will be light from the north, while winds
west of the Divide blow from the west and have occasional gusts
near 15kts Monday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Wittmann
DISCUSSION...LaVoie
AVIATION...Straub
Hazardous weather outlook, Jul 6, 12:33 AM MST, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
133 AM MDT Sun Jul 6 2025

WYZ001>020-022>030-071145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
133 AM MDT Sun Jul 6 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated virga showers and thunderstorms possible this afternoon.
Southern Natrona County, including the Casper area/Casper Mountain,
will have the best chance late this afternoon into early evening.
Wind gusts around 55 mph will be the main threat, along with small
hail for the storms near Casper.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 6, 6:54 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

Measured gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288017.